Island Health is warning that overdoses are on the rise in Greater Victoria, including on the West Shore and in Sooke.
The health authority tweeted Wednesday (May 25) that a drug poisoning/overdose advisory was now in effect. That means anyone using opioids and stimulants faces increased risk from both injection and inhalation.
Should someone be found overdosing, people are asked to call 911 and stay with the patient, administer naloxone if possible and do mouth-to-mouth, one breath every five seconds.
For safety purposes, Island Health recommends anyone using opioids or stimulants do so with a buddy and stagger use so someone is available to respond or call for help in the event of an overdose. Otherwise, people are encouraged to use at an overdose prevention site where trained staff are supervising.
For people accustomed to using alone, several mobile phone apps are available – including Lifeguard and Brave – which can help users make plans to receive help in the event of an overdose. Users can also contact the National Overdose Response Service at 1-888-688-NORS (6677) – a free hot line that provides confidential and non-judgmental support, whenever or wherever drugs are used.
Users are also encouraged to start low, go slow and only use one drug at a time, including alcohol and prescription drugs. Naloxone should be carried and used when opioids are involved.
Drugs can also be tested in Victoria at 1802 Cook St. to determine if they have been contaminated.
More resources can be found online at islandhealth.ca.
Do you have a story tip? Email: firstname.lastname@example.org.